Hail, Roane
- When
- May 14, 3:45 PM EST
- Where
- Roane County, 0.89 mi NW of Rockwood
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.880, -84.690
Golf ball sized hail fell one mile northwest of Rockwood.
Moderate instability with rather steep lapse rates and sufficient shear developed ahead of a cold front that supported the development of hail producing convection mainly on the higher Cumberland Plateau terrain and nearby counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Moderate instability with rather steep lapse rates and sufficient shear developed ahead of a cold front that supported the development of hail producing convection mainly on the higher Cumberland Plateau terrain and nearby counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 14, 2:28 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 328 PM EDT FRI MAY 14 2010 .SHORT TERM...(TONIGHT AND SATURDAY)... MESOSCALE ANALYSIS OF SEVERE WEATHER PARAMETERS CONTINUE TO INDICATE A GOOD POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS...WITH THE GREATEST POTENTIAL CENTERED OVER THE NORTHERN PLATEAU COUNTIES. THE MID LEVEL INVERSION IS LIKELY A BIT STRONGER OVER EAST TN THAN MIDDLE TN...SO CONVECTION WILL NEED AN ADDITIONAL PUSH TO GET MORE STORMS GOING...AND THIS PUSH WILL PROBABLY COME IN THE NEXT FEW HOURS FROM OUTFLOW BOUNDARIES PUT DOWN BY CONVECTION TO OUR WEST. HAIL LOOKS TO BE THE PRIMARY THREAT WITH SBCAPE AROUND 3000 J/KG...WBZ HEIGHTS AROUND 10.5 KFT...AND THE SHP AROUND 2. DYNAMIC LIFT WILL BE PROVIDED BY UPPER DIVERGENCE IN THE ENTRANCE REGION OF A JET STREAK TO THE NORTHEAST...AND 700 MB FRONTOGENESIS. MODELS INDICATE THIS LIFT EXITING BY MIDNIGHT...AND WITH THE LOSS OF INSTABILITY AFTER SUNSET...STORMS SHOULD DISSIPATE BY MIDNIGHT. A MID LEVEL RIDGE AXIS WILL BE CROSSING THE AREA TONIGHT...WHILE AT THE SURFACE THE FRONT TO OUR NORTH WILL APPROACH AND STALL JUST TO OUR NORTH. A PRE-FRONTAL TROUGH AND CONVERGENCE ZONE SETS UP ACROSS THE CENTRAL AND SOUTHERN TN VALLEY...AND THIS SHOULD HELP FOCUS CONVECTION IN OUR SOUTHERN COUNTIES TOMORROW AFTERNOON. WHILE INSTABILITY AND SHEAR WILL NOT BE HIGH AS TODAY...THERE WILL BE POTENTIAL FOR SOME SEVERE STORMS IN THE PLATEAU AND IN THE SOUTHERN HALF. THE MAIN THREAT MAY BE DAMAGING WINDS AS FORECAST SOUNDINGS SHOW AN INVERTED-V PROFILE AT CHA. LARGE HAIL POTENTIAL LOOKS LOWER DUE TO HIGHER WBZ HEIGHTS AND LOWER CAPE. WILL HAVE LIKELY POPS TOMORROW IN THE SOUTH...TAPERING TO A SLIGHT CHANCE IN SW VA. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...WEAK COLD FRONT STAYS JUST TO THE SOUTH OF THE FORECAST AREA SATURDAY NIGHT. ON GOING AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED TO DIE OUT WITH HEATING OF THE DAY. SUNDAY LOW PRESSURE AREA DEVELOPS OVER THE SOUTHERN PLAINS AND MOVES NORTHWEST TO MID MS VALLEY. CONVECTION WILL DEVELOP OUT AHEAD OF THE SYSTEM SUNDAY AFTERNOON AND LIKELY CONTINUE THROUGH MONDAY NIGHT AS COLD FRONT MOVES SLOWLY EAST. NAM SHOWS MUCH HIGHER RAIN CHANCE SATURDAY NIGHT INTO SUNDAY BUT THINK THE GFS WITH A DIURNAL TREND IS BETTER. DRIER NW FLOW WILL TAKE OVER WEDNESDAY THROUGH FRIDAY. MODELS SHOW UPPER LOW HANGING BACK OVER THE EASTERN GREAT LAKES WITH A POSSIBLE CHANCE OF SHOWERS NW BUT WILL KEEP LAST TWO DAYS DRY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 85 65 83 65 / 30 70 30 50 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 84 63 81 64 / 40 50 30 50 50 OAK RIDGE, TN 64 84 64 81 64 / 40 50 30 50 50 TRI CITIES AIRPORT, TN 60 82 56 78 58 / 50 30 20 50 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/TD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 357 AM EDT FRI MAY 14 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 357 AM EDT FRI MAY 14 2010 /257 AM CDT FRI MAY 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL SAG SOUTH INTO THE REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY AND THROUGH THE WEEKEND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 401 PM EDT FRI MAY 14 2010 TNZ012-142100- SCOTT TN- 401 PM EDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 500 PM EDT... AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HUNTSVILLE...OR 11 MILES SOUTHWEST OF ONEIDA...MOVING NORTHEAST AT 15 TO 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA... HUNTSVILLE...WINFIELD AND KETCHEN. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
7 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Golf ball sized hail fell one mile northwest of Rockwood.
Nickel sized hail fell at Huntsville.
Quarter sized hail was reported three miles west of Huntsville.
Quarter sized hail was reported at Ten Mile and Red Cloud.
Quarter sized hail was reported at Oneida.
Quarter sized hail was reported at Spring City.
Two trees were reported down at Rockwood.
A bridge was washed away by flash flooding at Winesap and Pugh Road. High water closed both roads.
Half dollar sized hail fell four miles east of Decatur.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222077, 222078, 222079, 222080, 222081, 222082, 222084, 235829, 222083.